Bluish-gray fingernail discoloration due to the use of nivolumab

J Oncol Pharm Pract. 2021 Mar;27(2):457-459. doi: 10.1177/1078155220929974. Epub 2020 Jun 9.

Abstract

Introduction: Immune checkpoint inhibitors have improved clinical outcomes in a wide range of cancers. While skin toxicity is not uncommon with immune checkpoint inhibitors, generalized nail discoloration has not been reported with their use in oncology.

Case report: Herein, we report a unique case of bluish-gray fingernail discoloration due to nivolumab therapy for relapsed melanoma.Management and outcome: This condition reversed completely 10 weeks after nivolumab discontinuation. Naranjo nomogram assessment renders the causality relationship between nivolumab and nail discoloration probable.

Discussion: To our knowledge, this is the first case report of an unusual bluish-gray nail discoloration due to therapy with nivolumab. The mechanism by which nivolumab causes this side effect remains to be elucidated.

Keywords: Nivolumab; bluish-gray; immunotherapy adverse events; nail discoloration; programmed death-1 inhibitor.

Publication types

  • Case Reports

MeSH terms

  • Aged, 80 and over
  • Antineoplastic Agents, Immunological / adverse effects*
  • Antineoplastic Agents, Immunological / therapeutic use
  • Brain Neoplasms / diagnostic imaging
  • Brain Neoplasms / secondary
  • Humans
  • Magnetic Resonance Imaging
  • Male
  • Melanoma / complications
  • Melanoma / drug therapy
  • Nail Diseases / chemically induced*
  • Nivolumab / adverse effects*
  • Nivolumab / therapeutic use
  • Nomograms
  • Treatment Outcome

Substances

  • Antineoplastic Agents, Immunological
  • Nivolumab